Medical questions & health advice by board certified doctors
"Can you take too many antacids? "
I have heartburn pretty bad, male in my thirties. I take a lot of antacids to help with the pain. Is there any danger? I go through a whole bottle in like two days sometimes.
Have you had heartburn for a long time or has this started recently? Having to take a lot of antacids is concerning because there might be something else underlying this heartburn that is more concerning like an ulcer or a malignancy. Do you notice any foods that make the heartburn better or worse? Have you tried any other types of antacid treatment? Do you have any family history of problems with heartburn? These are important questions to consider and the answers to these questions, along with your medical history, presenting symptoms and clinical exam will help your primary care doctor decide upon the appropriate work up and possible treatment options available for you. In general, there are syndromes associated with taking too much antacid, this syndrome is known as milk-alkali syndrome. This is related to taking in too much of certain ingredients from the antacid causing electrolyte and chemical imbalances in the blood. Your primary care doctor can discuss this with you further, as well as discus various other medications that can help, such as those in the class called PPIs as well as other medications.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.